announcement

Update: Check new design of our homepage!

Beta Blocker Withdrawal Symptoms

Beta Blocker Withdrawal Symptoms

Beta blocker withdrawal symptoms are induced when this drug is discontinued suddenly. It is advisable to avoid abrupt discontinuation of this medication to prevent the onset of unwanted side effects.
HealthHearty Staff
Last Updated: Mar 12, 2018
Medical practitioners around the world prescribe beta blockers to treat a number of cardiovascular problems. Also referred to as beta-adrenergic blocking agents, these prescription drugs are known to effectively treat abnormal heart rhythms, chest pain, congestive heart failure, hypertension, etc. When this drug is assimilated into the bloodstream, it curbs the production of epinephrine (or adrenaline), which is a hormone that controls heart rate. This is done by preventing the hormones adrenaline and norepinephrine from attaching themselves to beta receptors in the nerve cells. The result of this is reduced heart rate, relaxed heartbeats, and improvement in the heart's function. Though beneficial in reducing the intensity of cardiovascular diseases, overuse or sudden stopping can lead to a number of serious complications. When an individual abruptly discontinues the usage, it can give rise to beta blocker withdrawal symptoms, which may give evidence of the presence of this condition.

List of Symptoms

Abrupt beta blocker withdrawal syndrome may occur when an individual suddenly stops taking this drug. The body, which has by now got used to the drug, may find it difficult to adjust to the new state all of a sudden. It may lead to rebound side effects, which may cause complications that are serious in nature, and which may even prove to be life-threatening. These have been reported in some instances:
  • One of the first signs is experiencing heart palpitations, accompanied by shortness of breath, profuse sweating, and wheezing. Severe headache, body pain, nausea induced vomiting, and intense abdominal cramping may also be noticed in individuals who withdraw from this drug at once.
  • Bodily tremors may also be noticed in such individuals. Tremors in the hands can be quite visible and the person is unable to hold anything steadily.
  • Abrupt stemming of the drug can increase the sensitivity towards adrenaline. This can increase the chances of high blood pressure, which in turn gives rise to irregular heart rhythm.
  • An elevated heart rate can put a strain on the cardiac muscles and increase the pressure on the coronary artery. If there is a blockage in the artery, then it can also lead to the overexertion of the heart muscles. All these factors can increase the risk of a heart attack or myocardial infarction, which is a result of damaged cardiac muscles.
  • Hypertensive patients who withdraw from this prescription drug suddenly may experience malaise, a sudden and sharp rise in blood pressure, sinus tachycardia, which is rapid and irregular heartbeat, originating from the heart's node, and palpitations, etc.
  • There are chances of a patient developing hyperthyroidism, due to over secretion of the thyroid hormones, which can result in a thyroid storm. This condition may become fatally exacerbated, if the diagnosis is not prompt and medications to normalize the condition are not administered.
  • Patients suffering from cardiovascular diseases may notice their condition worsening if they are taking beta blockers in an indiscriminate manner. The symptoms of angina may become intense and end up in stroke, which may prove to be fatal.
Tapering the Use

As we have seen earlier, an abrupt discontinuation of beta blockers or even a overdose can result in some life-threatening complications. To avoid them, it is necessary to get in touch with a health care provider, who will guide you on how to reduce the dose slowly, rather than abrupt stoppage. After discussing the effects, the physician may chalk out a schedule, which the concerned individual may have to follow. The daily dose may be reduced by a few milligrams and the individual may have to follow this weaning schedule as directed by the medical practitioner. Routine monitoring of the blood pressure and heart rate is also essential while on the tapering off stage. Following these guidelines, combined with the doctor's consultation will help the individual withdraw from beta blocker usage effectively, sans unnecessary side effects.

To avoid the harmful side effects of withdrawal from this drug, or for that matter any other prescription drug, should be a gradual process, rather than an abrupt ending. Take care!

Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.